Previous |  Up |  Next


spaces of real-valued continuous functions; box topology; $\Sigma$-product; almost-$\omega$-resolvable space
For a Tychonoff space $X$, we will denote by $X_0$ the set of its isolated points and $X_{1}$ will be equal to $X\setminus X_{0}$. The symbol $C(X)$ denotes the space of real-valued continuous functions defined on $X$. $\square\Bbb{R}^{\kappa}$ is the Cartesian product $\Bbb{R}^{\kappa}$ with its box topology, and $C_{\square}(X)$ is $C(X)$ with the topology inherited from $\square\Bbb{R}^{X}$. By $\widehat{C}(X_1)$ we denote the set $\{f\in C(X_1) : f$ can be continuously extended to all of $X\}$. A space $X$ is almost-$\omega$-resolvable if it can be partitioned by a countable family of subsets in such a way that every non-empty open subset of $X$ has a non-empty intersection with the elements of an infinite subcollection of the given partition. We analyze $C_\square (X)$ when $X_0$ is $F_\sigma$ and prove: (1) for every topological space $X$, if $X_{0}$ is $F_{\sigma}$ in $X$, and $\emptyset \ne X_{1}\subset \operatorname{cl}_{X}X_{0}$, then $C_{\square}(X)\cong \square\Bbb{R}^{X_{0}}$; (2) for every space $X$ such that $X_{0}$ is $F_{\sigma}$, $\operatorname{cl}_{X}X_{0}\cap X_{1}\ne \emptyset$, and $X_1 \setminus \operatorname{cl}_X X_0$ is almost-$\omega$-resolvable, then $C_{\square}(X)$ is homeomorphic to a free topological sum of $\leq |\widehat{C}(X_1)|$ copies of $\square\Bbb{R}^{X_{0}}$, and, in this case, $C_{\square}(X) \cong \square\Bbb{R}^{X_{0}}$ if and only if $|\widehat{C}(X_1)|\leq 2^{|X_{0}|}$. We conclude that for a space $X$ such that $X_0$ is $F_\sigma$, $C_\square(X)$ is never normal if $|X_0| >\aleph _0$ [La], and, assuming CH, $C_\square (X)$ is paracompact if $|X_0| = \aleph _0$ [Ru2]. We also analyze $C_\square(X)$ when $|X_1| = 1$ and when $X$ is countably compact, and we scrutinize under what conditions $\square\Bbb{R}^\kappa$ is homeomorphic to some of its ``$\Sigma$-products"; in particular, we prove that $\square\Bbb{R}^\omega$ is homeomorphic to each of its subspaces $\{f \in \square\Bbb{R}^\omega : \{n\in \omega : f(n) = 0\}\in p\}$ for every $p \in \omega^*$, and it is homeomorphic to $\{f \in \square\Bbb{R}^\omega : \,\, \forall \,\, \epsilon > 0 \,\, \{n\in \omega : |f(n)| < \epsilon\} \in {\Cal{F}}_0\}$ where $\Cal F_0$ is the Fréchet filter on $\omega$.
[Ar] Arkhangel'skii A.V.: Topological Function Spaces. Mathematics and its Applications, vol. 78, Kluwer Academic Publishers Dordrecht, Boston, London (1992). MR 1144519
[BNS] Beckenstein E., Narici L., Suffel C.: Topological Algebras. North Holland Mathematics Studies, vol. 24, North Holland Amsterdam, New York, Oxford (1977). MR 0473835 | Zbl 0348.46041
[CH] Comfort W.W., Hager W.: Estimates for the number of real-valued continuous functions. Trans. Amer. Math. Soc. 150 (1970), 619-631. MR 0263016 | Zbl 0199.57504
[DH] Di Malo G., Holá L'.: Recent Progress in Function Spaces. Seconda Università degli Studi di Napoli, Quaderni di Matematica 3 (1998). MR 1762348
[vD] van Douwen E.K.: The box product of countably many metrizable spaces need not be normal. Fund. Math. 88 (1975), 127-132. MR 0385781
[E] Engelking R.: General Topology. Heldermann Verlag Berlin (1989). MR 1039321 | Zbl 0684.54001
[GJ] Gillman L., Jerison M.: Rings of Continuous Functions. Graduate Texts in Mathematics, Springer New York, Heidelberg, Berlin (1976). MR 0407579 | Zbl 0327.46040
[H] Hodel R.: Cardinal Functions I. Handbook of Set Theoretic Topology, (K. Kunen, J. Vaughan, Eds.), North Holland Amsterdam, New York, Oxford, Tokyo (1984, pp.1-61). MR 0776620
[Kn] Knight C.J.: Box topologies. Quart. J. Math. 15 (1964), 41-54. MR 0160184 | Zbl 0122.17404
[Ku] Kunen K.: On paracompactness of box products of compact spaces. Trans. Amer. Math. Soc. 240 (1978), 307-316. MR 0514975
[KST] Kunen K., Szymansky A., Tall F.: Baire irresolvable spaces and ideal theory. Ann. Math. Silesiana 14 (1986), 98-107. MR 0861505
[La] Lawrence L.B.: Failure of normality in the box product of uncountably many real lines. Trans. Amer. Math. Soc. 348 (1996), 187-203. MR 1303123 | Zbl 0864.54017
[NyP] Nyikos P., Piatkiewicz L.: Paracompact subspaces in the Box product Topology. Proc. Amer. Math. Soc. 124 (1996), 303-314. MR 1327033
[Ru1] Rudin M.E.: A normal space $X$ for which $X \times I$ is not normal. Fund. Math. 73 (1971), 179-186. MR 0293583 | Zbl 0224.54019
[Ru2] Rudin M.E.: The box product of countably many compact metric spaces. General Topology Appl. 2 (1972), 293-298. MR 0324619 | Zbl 0243.54015
[Ru3] Rudin M.E.: Lectures on set theoretic topology. Conference Board of the Mathematical Sciencie, Amer. Math. Soc. (1975). MR 0367886 | Zbl 0318.54001
[TV] Tamariz-Mascarúa A., Villegas-Rodríguez H.: Spaces of continuous functions, box products and almost-$ømega$-resolvable spaces. Comment. Math. Univ. Carolinae 43 2 (2002), 687-705. MR 2045790 | Zbl 1090.54011
[Ti] Tietze H.: Beitrage zur allgemeinen Topologie I. Math. Ann. 88 (1923), 280-312. MR 1512131
[V] Vaughan J.E.: Non-normal products of $ømega _{\mu}$metrizable spaces. Proc. Amer. Math. Soc. 51 (1975), 203-208. MR 0370464
[Wi] Williams S.W.: Box products. Handbook of Set-Theoretic Topology (K. Kunen, J. Vaughan, Eds.), North Holland Amsterdam, New York, Oxford, Tokyo (1984), 169-200. MR 0776623 | Zbl 0568.54011
Partner of
EuDML logo